Cold/Wind Chill, Northern Berkshire
- When
- January 29, 6:27 PM EST to January 30, 10:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
In the wake of a strong cold front, Arctic air invaded the area. This combined with increased winds resulted in below zero wind chills across western Massachusetts January 29-30.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
In the wake of a strong cold front, Arctic air invaded the area. This combined with increased winds resulted in below zero wind chills across western Massachusetts January 29-30. Wind chills got as low as -10F to -25F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 29, 4:55 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
455 PM EST Sat Jan 29 2022
.SYNOPSIS...
Our coastal storm will depart tonight with very cold
temperatures and blustery winds resulting in dangerous wind
chills overnight, especially in higher terrain areas. Then, high
pressure will remain in control through early next week giving
us dry yet chilly temperatures. Milder air returns to the area
middle part of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Wind Chill Warning in effect from 7pm tonight to 10am Sunday for
the southern and western Adirondacks and eastern Catskills in
eastern New York.
Wind Chill Advisory in effect from 7pm tonight to 10am Sunday
for the Mohawk Valley, Upper Hudson Valley, and the Taconics in
eastern New York, the Berkshires, the Litchfield Hills, and
parts of southern Vermont.
Winter Storm Warning in effect for Litchfield County until
midnight tonight.
Winter Weather Advisory in effect for Dutchess, Berkshire and
Windham counties until midnight tonight.
As of 4pm...Coastal storm continues exiting out to sea towards
the Canadian Maritimes late this afternoon. The last remaining
bit of snow in western New England and the Taconics will come to
end before sunset. Latest radar reflectivity show northerly
winds advecting in drier air as well which has helped erode
away what is left of the precipitation shield.
Very cold temperatures resulting in dangerous wind chills will
be the next hazard to watch heading into tonight. Clouds clear
out and winds strengthen this evening as the pressure gradient
tightens overhead. Sustained winds 12 to 18mph and gusts to 20
to 30mph combined with temperatures in the single digits will
result in dangerous wind chills falling to -10F to -30F. While
winds gradually weaken after midnight, temperatures will
continue to drop, bottoming out between 0 and -15F by sunrise.
The coldest temperatures near or under -10F will occur in the
southern Adirondacks and southern Greens. The ongoing breezy
winds tonight should prevent temperatures from becoming as cold
as they could be.
Due to the dangerous cold tonight we coordinated with
neighboring WFOs to issue a wind chill advisory in the
Mohawk Valley, Upper Hudson Valley, and the Taconics in eastern
New York along with the Berkshires, the Litchfield Hills, and
parts of southern Vermont. Due to colder temperatures, we
issued a wind chill warning in the southern and western
Adirondacks and eastern Catskills.
High pressure builds into the Northeast tomorrow which should
suppress mixing depths and combined with continued northwest
flow, result in yet another chilly day. High temperatures likely
only rise into the teens to near 20 with morning sunshine fading
behind some increasing clouds.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A weak shortwave trough swings into the Northeast Sunday night
but with lackluster moisture, thinking this should only result
in increased cloud coverage. Northwesterly flow behind the
trough induce some lake effect snow showers for parts of the far
northern areas Herkimer and Hamilton County but due to low
confidence, only included slight and chance POPs. Otherwise,
another chilly night expected with overnight lows in the single
digits throughout eastern NY and western New England. Normal
lows for late January are generally in the teens so we will add
yet another cold night to January 2022 which is already running
about 4 degrees below normal.
Heights rise in the wake of the shortwave trough on Monday which
should allow sfc high pressure over the Northeast to strengthen
further. In fact, guidance suggests it strengths near 1035hPa
as it becomes locked into place over southern Quebec. As upper
level ridging crest overhead, winds aloft shift to the west and
advect in relatively mild air allowing high tempertures on
Monday to actually rise into the mid to upper 20s with even the
Hudson Valley rising towards freezing. These temperatures are
more fitting for late January and should give us a bit of a
break from the stretch of below normal cold days we have seen
through much of January.
High pressure building towards 1040hPa shifts eastward towards
the Canadian Maritimes Monday night and guidance shows cold air
damming signatures ensuing. Therefore, yet another cold night
should occur as clear skies and calm winds lead to radiational
cooling. Expecting lows in the single digits and low teens.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The main weather focus during the long term forecast period centers
around a storm system that has the potential to bring widespread
precipitation to eastern New York and western New England mid to
late next week.
We start off the period on Tuesday with dry and tranquil weather
conditions courtesy of a departing 1036 hpa surface high pressure
system.
In the wake of Tuesday's departing high pressure system will be an
elongated cold front stretching from central/eastern Canada into
the Desert Southwest. This cold front will be associated with a
complex storm system with a northern branch low centered over
eastern Canada and a brewing southern branch surface low/shortwave
over the southern Plains/Southwest U.S. Aided by a broad mean
troughing over the interior western U.S., northern stream energy
digging from the eastern Pacific ridge, and southern stream
energy/moisture streaming up from the Gulf of Mexico into the
southern Plains, precipitation is expected to light up over the
central U.S. Tuesday-Wednesday.
There's still quite a bit of uncertainty with the salient details
regarding this storm system and its impacts to the area. At this
point, the northern part of this system will impact our area
Wednesday into Thursday before the second or southern part of this
storm system impact our area Thursday night into Friday. With temps
on track to climb into the 40s along the valley areas and mid to
upper 30s over the higher terrain during the day on Wednesday, it
will be mild enough for p-types to be in the form of rain across the
valleys and a rain/snow mix over the higher terrain at the onset of
this event on Wednesday. This is due to the fact that winds will be
out of the south giving way to copious amounts of warm air advection
(waa). As temperatures cool at night on Wednesday, p-types could
transition over to a rain/snow mix in the valleys and snow for the
higher elevations. It's possible that we could see a little lull in
activity before the second wave arrives Thursday PM. Again with
continued return flow from the south and warm air advection, p-types
will be in the form of rain over the valleys on Thursday with a
rain/snow mix to snow over the higher terrain (particularly over the
SW Adirondacks in closer proximity to the approaching cold front and
wall of cold air behind it). It's worth noting that PWAT and
Integrated Water Vapor Transport (IVT) values will be anomalously
high on the order of 2-4 STDEVs and 1-2 STDEVs above normal
Wednesday night into Friday. So, there's potential for a period of
moderate to heavy precipitation during this time period. Thursday
night into Friday, expect a full transition over to all snow as the
cold front pushes over the area from northwest to southeast. Light
snow/snow showers are expected to come to an end during the day on
Friday after the cold fropa as colder and drier air advects into the
region.
The rest of the period or next weekend looks dry with a broad high
pressure system building in from the central U.S.
Temperatures are expected to run warmer than normal during this long-
term period amid flat ridging and southwesterly flow aloft. There
will be a return, albeit brief, to Arctic cold air behind the cold
front Friday night into Saturday and Saturday night into Sunday.
Highs on Tuesday are expected to be in the low to mid 30s, Wednesday
in the low to mid 40s, Thursday in the upper 30s to mid 40s, Friday
in the upper 20s to lower 30s, Saturday in the 20s, and Sunday in
the upper 20s to lower 30s (cooler higher elevations each day).
Overnight lows are expected to be in the mid 20s to lower 30s
Tuesday night into Wednesday, upper 20s to mid/upper 30s Wednesday
night into Thursday, teens to 20s Thursday night into Friday, low
single digits below zero to low teens Friday night into Saturday,
low single digits to low teens Saturday night into Sunday.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Conditions range from VFR at ALB and GFL to
LIFR at POU and PSF as of 1230 PM EST. ALB and GFL should remain VFR
through the TAF period. Strengthening coastal storm continues to
impact the region with snow and wind. At POU, expecting reduced
visibilities and snow to continue for the next couple hours, with
conditions then becoming VFR by mid to late afternoon as the snow
ends. Similar story at PSF, although snow may likely lasts a couple
hours longer here into late afternoon/early evening. Stronger wind
gusts at PSF could also lead to some blowing snow this afternoon and
evening. However, PSF too will see improvement to VFR ceilings and
visibilities by this evening. Once conditions become VFR, they
should remain VFR through at least the end of the TAF period with
just some SCT mid to high clouds.
Winds are mainly from the north at this time at around 10 kt with
some gusts up to 25 kt. With coastal storm continuing to strengthen
offshore through the evening, expecting winds to pick up this
evening to 10-15 kts with gusts of 25-30 kts. Winds also gradually
shift from the north to northwest this afternoon and evening.
Tonight, wind remain elevated until around midnight from the
west/northwest. After midnight, winds decrease to around 10 kt and
gusts diminish at all TAF sites except PSF. For tomorrow, winds will
be mainly between 5-10 kt from the northwest with gusts to 15 kt
possible at ALB and PSF.
Outlook...
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of RA.
Wednesday Night: High Operational Impact. Likely RA...SN.
Thursday: High Operational Impact. Definite RA.
&&
.HYDROLOGY...
Ice will only thicken and increase in coverage through the
weekend as our stretch of below normal temperatures continues
into Monday.
Temperatures turn milder for the middle and end of next week as
our next system moves into the Northeast. This system could
result in not only a period of mild air but also some rain
before turning back to snow, depending on the exact storm track.
Luckily the period of warm air does not look overly impressive
or long lasting but with plenty of ice on area rivers and
streams, will still keep a close eye on the potential for any
ice jam flooding.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory until 10 AM EST Sunday for CTZ001-013.
Winter Storm Warning until midnight EST tonight for CTZ001-013.
NY...Wind Chill Advisory until 10 AM EST Sunday for NYZ038>043-048-
054-061-066-082-083.
Wind Chill Warning until 10 AM EST Sunday for NYZ032-033-047-
051-058-063.
Winter Weather Advisory until midnight EST tonight for NYZ065-
066.
MA...Wind Chill Advisory until 10 AM EST Sunday for MAZ001-025.
Winter Weather Advisory until midnight EST tonight for MAZ001-
025.
VT...Wind Chill Advisory until 10 AM EST Sunday for VTZ013-014.
Winter Weather Advisory until midnight EST tonight for VTZ014-
015.
&&
SYNOPSIS...Speciale
NEAR TERM...Speciale
SHORT TERM...Speciale
LONG TERM...Evbuoma
AVIATION...Main
HYDROLOGY...Rathbun/SpecialeHazardous Weather Outlook National Weather Service Albany NY 612 AM EST Sat Jan 29 2022 MAZ001-025-NYZ065-066-VTZ014-015-301200- Northern Berkshire-Southern Berkshire-Western Dutchess- Eastern Dutchess-Western Windham-Eastern Windham- 612 AM EST Sat Jan 29 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for western Massachusetts, Dutchess County in eastern New York and Windham County in southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Cold air and gusty winds will likely result in dangerously low wind chills tonight into Sunday morning. A Wind Chill Advisory will likely be needed for some areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York via phone, email or social media. NYZ032-033-038>043-047>054-058>061-063-064-082>084-VTZ013-301200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Northern Fulton-Southeast Warren- Southern Washington-Bennington- 612 AM EST Sat Jan 29 2022 This Hazardous Weather Outlook is for eastern New York excluding Dutchess County and Bennington County in southern Vermont. .DAY ONE...Today and tonight. A coastal storm may spread some light snowfall to parts of the area on Saturday. Slippery travel is possible, mainly for areas south and east of the Capital Region. Cold air and gusty winds will result in dangerously low wind chills tonight into Sunday morning. A Wind Chill Advisory will be needed for some areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-301200- Northern Litchfield-Southern Litchfield- 612 AM EST Sat Jan 29 2022 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for Litchfield County in northwestern Connecticut. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Cold air and gusty winds may result in dangerously low wind chills Saturday night into Sunday. A Wind Chill Advisory may be needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York via phone, email or social media.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
502 PM EST SAT JAN 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM SNOW CATSKILL 42.22N 73.87W
01/29/2022 M2.0 INCH GREENE NY WEATHERNET6
WEATHERNET6
0455 PM SNOW SPEIGLETOWN 42.79N 73.65W
01/29/2022 M1.5 INCH RENSSELAER NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2200920
EVENT NUMBER ALY2200921
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
504 PM EST SAT JAN 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM SNOW THOMASTON 41.67N 73.07W
01/29/2022 E5.0 INCH LITCHFIELD CT PUBLIC
&&
EVENT NUMBER ALY2200922
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EST SAT JAN 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM SNOW BAKERSVILLE 41.83N 73.03W
01/29/2022 M4.8 INCH LITCHFIELD CT CO-OP OBSERVER
STORM TOTAL.
&&
EVENT NUMBER ALY2200923
ATEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
520 PM EST SAT JAN 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 5 NNE STAMFORD 42.82N 73.02W
01/29/2022 M1.7 INCH BENNINGTON VT COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER ALY2200924
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
559 PM EST SAT JAN 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM SNOW 2 SSE POUGHKEEPSIE 41.67N 73.91W
01/29/2022 M2.5 INCH DUTCHESS NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2200925
DBTSpecial Weather Statement National Weather Service Albany NY 619 PM EST Sat Jan 29 2022 NYZ049-050-052-053-059-060-064-065-084-300530- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster- Western Dutchess-Southern Washington- 619 PM EST Sat Jan 29 2022 ...BITTERLY COLD TEMPERATURES AND WIND CHILLS BELOW ZERO TONIGHT IN THE HUDSON VALLEY... Bitterly cold temperatures in the single digits to slightly below zero, combined with northwest winds of 5 to 15 mph will result in very low wind chills of 5 to 15 below zero tonight into early Sunday morning. Those venturing outdoors should dress in multiple layers and limit time outdoors, as cold conditions could result in frostbite to exposed skin and/or hypothermia if precautions are not taken.
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001153, 1001154.